Illinois, 2025

Tornado in Illinois, May 14, 2025

May 14, 2025 · NWS LOT · 1 event in 1 county or zone

Video of a brief landspout tornado was recorded just south of Clifton during the evening of May 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Video of a brief landspout tornado was recorded just south of Clifton during the evening of May 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 14, 2:08 PM CST, 3 hours 58 minutes earlier. Its key messages:

  • Summer-like warmth continues through Friday, with record breaking heat possible Thursday.
  • Conditional threat of severe weather exists Thursday afternoon and evening (Threat level 2 to 3 out of 5), dependent on storms forming.
  • Threat of rapid fire spread Thursday and especially Friday due to a combination of strong winds and dry conditions.
Area forecast discussion, May 14, 2:08 PM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
308 PM CDT Wed May 14 2025

.KEY MESSAGES...

- Summer-like warmth continues through Friday, with record
  breaking heat possible Thursday.

- Conditional threat of severe weather exists Thursday afternoon
  and evening (Threat level 2 to 3 out of 5), dependent on
  storms forming.

- Threat of rapid fire spread Thursday and especially Friday due
  to a combination of strong winds and dry conditions.

&&

.DISCUSSION...
Issued at 308 PM CDT Wed May 14 2025

Through Thursday:

Following the possibility for some isolated showers and
thunderstorms late this afternoon across interior sections of
northern IL into northwestern IN, we are looking at a fairly
quiet and mild evening (particularly for inland areas). However,
similar to yesterday, we will have to keep a close eye on the
dense marine fog, which remains in place across southern Lake
Michigan this afternoon. I suspect that the continued light
onshore easterly flow will again push some of this fog inland
across far northeastern IL after sunset this evening.
Accordingly, we will have to monitor the need for another dense
fog advisory for at least parts of Lake county IL and Cook this
evening and tonight. Any dense fog that moves inland will
quickly improve by mid morning on Thursday.

There also continues to be a low chance (~20%) for a few
showers and thunderstorms overnight. This as isentropic upglide
(warm air advection) kicks up along a modestly increasingly
southerly low-level jet late tonight. It still appears any
activity that develops into our area will remain low in areal
coverage, thus most will remain dry overnight.

Thursday is still shaping up to be an unseasonably hot day
(with near record high temperatures), with a conditional threat
of severe late afternoon and early evening storms. This as a
strong sub-985 mb surface low tracks northeastward while
occluding across eastern South Dakota and the Upper Midwest late
Thursday into Thursday night. Our area will become oriented
solidly within the warm sector of this cyclone following an
early morning warm frontal passage. Breezy south winds (gusting
up around 30 mph) in the wake of this warm front will drive a
thermal ridge northeastward into the Lower Great Lakes, with 925
mb temperatures progged to increase to around +25C. Locally
climatology suggests that this will support lower 90s high
temperatures for the area Thursday, which is right around the
record high's for the 15th.

The warm sector airmass is expected to remain capped through
most of the day by an EML. Accordingly, the threat for storms
through at least 3 PM Thursday afternoon will remain very low.
However, the chances for at least isolated storm development
will begin to ramp up after 3 PM as a cold frontal/dry line
feature shifts eastward into northern IL. There continues to be
uncertainty with the overall storm coverage with southward
extent into northern IL later in the afternoon, owing to
lingering capping and rather weak large scale forcing. However,
there are signs in the guidance that the exit region of an
upper-level jet will try to nose into northeastern IL towards
the early evening period just as modest mid-level height
falls/cooling spread into the area. This is should thus foster a
gradual uptick in storm coverage along and ahead of the surface
boundary into Thursday evening as cap weakens.

What remains somewhat unclear at this time is how quickly this
uptick in storm development occurs along the frontal boundary
into early Thursday evening. If it takes a bit too long, the
higher storm coverage may end up occurring largely east-
northeast of our area as the front quickly shifts out over Lake
Michigan. Nevertheless, it appears that at least some isolated
to widely scattered storms may break out across parts of
northern IL late in the day. Assuming they do, the thermodynamic
and kinematic environment in which they develop will be very
supportive of organized severe storms, particularly supercells.
The presence of very steep mid-level lapse rates (700-500 mb 8C+
per km) suggests that instances of large to very large hail
(2"+ in diameter) will be possible with these storms, and may
end up be the primary severe threat in our area. However, some
instances of damaging winds and a possible tornado cannot be
ruled out. Expect the the threat of storms to quickly end from
west-to-east following the frontal passage into early Thursday
evening.

KJB

Friday through Wednesday:

In the wake of Thursday's conditional severe weather risk, a
substantial mid-level dry layer atop a residual EML just above
the surface will advect across the area Thursday night into
Friday. Meanwhile, near-record low MSLP values for May of
potentially sub-980hPa over Minnesota on Friday will generate
anomalously strong synoptic winds over the forecast area. The
combination of RH values lowering to 25% or less and southwest
winds gusting to around 40 mph amid deep diurnal mixing into the
dry air mass will support the potential for critical fire
weather conditions Friday afternoon. Rapid spread of brush fires
is possible with any remaining dry/dead vegetation from prior
seasons. Additionally, fine fuels have started drying out given
the recent lack of rain and persistent days of lower RH values.
A Fire Weather Watch may be needed as early as the next forecast
cycle.

In addition to the windy and dry conditions Friday, have added
patchy blowing dust for much of interior northern Illinois away
from the Chicago/Rockford metros as soils in fields could result
in locally reduced visibility (particularly for NW to SE
oriented roads).

Even with the expected dry weather and brush fire concerns,
impressive lapse rates of 8-8.5C/km through much of the
troposphere will still promote high-based (10kft) cumulus during
the afternoon. A subtle mid-level impulse quickly tracking from
the western Rockies to the mid-Mississippi River Valley could
induce deeper growth of the high-based cumulus and ultimately
result in isolated thunderstorms late in the afternoon and early
evening. Associated DCAPE values approaching 1500 J/kg amid a
deep sub-cloud inverted-V profile would support locally damaging
wind gusts with any thunderstorms.

A strong Hudson Bay high will gradually replace the strong
surface low through the weekend, allowing for cooler conditions
to filter over the area. High temps in the 70s area-wide on
Saturday will settle into the 50s along the shore to 70s well
inland on Sunday as a backdoor cold front crosses the area from
the northeast Saturday night. Next week, overall guidance is
painting another period of active weather as deep troughing over
the western CONUS slows or potentially cuts off over the region
by midweek.

Kluber

&&

.AVIATION /18Z TAFS THROUGH 00Z FRIDAY/...
Issued at 1234 PM CDT Wed May 14 2025

The main aviation weather concerns for the 18Z TAF period
include:

* Fog and low ceiling potential this evening and tonight, mainly
  at the Chicago sites and GYY.

* Thunderstorms possible across all sites Thursday afternoon and
  early evening.

Easterly winds will remain largely below 10 kt for the
remainder of the day and will subside even further tonight.
Expect SE-to-SSE winds during the day on Thursday gusting to
around 20 mph during the back half of the morning, and closer to
25 to 30 kt for the afternoon.

A dense fog bank resides over southern Lake Michigan this
afternoon. This fog is expected to spread inland later this
evening bringing reduced vsbys and possibly lower cigs to the
Chicago sites and GYY. Guidance is not handling the potential
well with quite the spread of possible outcomes, but IFR to even
LIFR cigs and vsbys appear attainable during the night. In the
TAF, categories bottom out at MVFR for now given the lack of
confidence.

A potential exists for a broken line of thunderstorms late
Thursday afternoon into early evening. It remains unclear
whether storms will be able to develop, but if they do, it's
likely that at least a few will become strong to severe. Any
storms that move over the airfields may bring vsby reductions
and locally gusty winds.

Doom

&&

.CLIMATE...

Record high temperatures are possible on Thursday May 15.

Here are the current record highs for May 15:

Chicago: 91 in 1962

Rockford: 90 in 1944

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Dense Fog Advisory until noon CDT Thursday for Winthrop Harbor
     IL to Gary IN.

     Dense Fog Advisory until 4 PM CDT this afternoon for Gary to
     Burns Harbor IN-Burns Harbor to Michigan City IN.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, May 14, 2:34 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
334 PM CDT Wed May 14 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-152045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
334 PM CDT Wed May 14 2025 /434 PM EDT Wed May 14 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Elevated Fog Risk.

DISCUSSION...

Isolated thunderstorms are possible through early evening, mainly
inland of Lake Michigan. Severe weather is not expected with this
activity. Additional isolated non severe thunderstorms are
possible late tonight.

Dense fog may develop over Lake Michigan tonight and expand inland
to as far west as the I-90 corridor across northeast Illinois.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk...with an associated:
     Level 3 of 5 Severe Thunderstorm Risk.
  Elevated Fire Weather Risk.
Friday...
  Significant Fire Weather Risk.
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION...

Isolated to scattered thunderstorms may develop ahead of a cold
front late Thursday afternoon and shift east-northeast into the
evening. If thunderstorms develop, some will likely become severe
with damaging to destructive hail being the greatest threat.
There may also be a damaging wind threat and a tornado threat
with some storms.

Late Thursday afternoon into the early evening, hot and dry
conditions and gusty southwest winds behind the cold front may
bring a brief period of elevated fire danger for portions of
northern and central Illinois.

On Friday, strong west-southwest winds and very warm and dry
conditions will result in potentially significant fire danger. A
few thunderstorms with the potential for locally damaging winds
cannot be ruled out late afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Nearly stationary to at times variable less than 10 mph.

LMZ740>745-152045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
334 PM CDT Wed May 14 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk...with an associated:
     Level 3 of 5 Severe Thunderstorm Risk.
  Limited Fog Risk in the morning.
Friday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Saturday...
  Hazardous conditions for small craft are likely.
Tuesday...
  Hazardous conditions for small craft are likely.

Kluber

Visit us at www.weather.gov/chicago

The radar

The Chicago radar (KLOT), 77 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Iroquois

When
May 14, 6:06 PM CST to 6:08 PM CST
Where
Iroquois County, 0.71 mi SW of Clifton to 0.63 mi WSW of Clifton
Rating
EFU
Path length
0.15 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
40.924, -87.941

Video was shared of a brief landspout tornado that occurred just south of Clifton. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250279.